By Flavio Guzmán, MD
Recognition of anticholinergic side effects is of critical importance both for physicians and allied healthcare professionals.
The use of multiple medications (polypharmacy) is common in elderly patients, this situation increases the risk of being under an “anticholinergic load”. These effects are heterogeneous (they affect different systems) and often overlooked.
Clinical manifestations of cholinergic blockade, as well as their pathophysiological basis are reviewed next.
This article discusses anticholinergic effects on a number of systems, these include:
- Cardiovascular system
- Salivary glands
- Gastrointestinal tract
- Urinary bladder
Cholinergic neurotransmission enhances cognitive functions such as arousal, attention, and memory encoding. Drugs that increase acetylcholine concentrations at the synaptic cleft (acetylcholinesterase inhibitors) are used for the treatment of Alzheimer’s’ disease and other dementias. Thus, it can be inferred that blocking acetylcholine receptors in the CNS can cause a number of cognitive disturbances.
In the elderly, central anticholinergic effects can range from sedation, inability to concentrate and confusion to memory impairment, hallucinations and delirium (atropine-like delirium).
It is worth noting that some over-the-counter drugs like the antihistamine diphenhydramine have anticholinergic properties that may produce the effects above mentioned.
Alterations are produced by muscarinic antagonism in two muscles: inhibition of iris sphincter muscle causes mydriasis, while relaxation of ciliary muscle produces ciclopegia.
These actions on eye structures translate clinically as: inability to accommodate (cholinergic activity plays a role in accommodation for near vision), unspecific vision disturbances and in susceptible patients, exacerbation or precipitation of acute angle closure glaucoma.
Antagonism of M2 receptors increases conduction at sinoatrial and atrioventricular nodes, this increases heart rate and can produce supraventricular tachyarrhythmias. In patients suffering angina pectoris, an increase in heart rate can reduce coronary blood flow, leading to an exacerbation of their condition.
Under physiological conditions, the cholinergic system promotes secretion of thin and watery secretions. Blockade of cholinergic receptors reduces secretion production, causing patients to feel one of the most common complains among people under drugs with anticholinergic effect: dry mouth. If this situation is severe enough, patients can have difficulties swallowing and speaking. Dental decay can occur in cases where there is the need of chronic use of drugs with anticholinergic properties (such as antipsychotics for schizophrenia).
When parasympathetic tone at the GI tract is inhibited, sympathetic activity prevails. This means that anticholinergic actions in the GI tract are similar to those of the fight-or-flight response, in stress situations processes related to energy absorption (digestion) are inhibited.
Drugs that have anticholinergic properties inhibit GI smooth muscle tone and secretions. Reduced peristalsis, constipation, paralytic ileus (pseudoobstruction) are complications that may arise as a consequence of an inhibition of GI tract activity.
Muscarinic antagonism relaxes detrusor urinae muscle, inhibition of urinary motility may cause urinary retention and increase the possibility of urinary tract infections.
However, in conditions such as overactive bladder, a small degree of detrusor muscle relaxation is therapeutically useful: selective antimuscarinic agents are the first-line pharmacological treatment of this disorder.
References and further reading
Campbell, Noll. “The Cognitive Impact of Anticholinergics: A Clinical Review.” Clinical Interventions in Aging (2009). Print.
Kuteesa, William. “Anticholinergic Drugs for Overactive Bladder.” Australian Prescriber (2006). Print.
Merchant, Reshma A. “Use of Drugs with Anticholinegic Effects and Cognitive Impairment in Community-living Older Persons.” Age and Ageing 38.1 (2009): 105-08. Print.
Mintzer, Jacobo, and Alistair Burns. “Anticholinergic Side-Effects of Drugs in Elderly People.”Journal of The Royal Society of Medicine 93 (2000): 457-62. Print.